Advanced Search
Article Contents
Article Contents

Free boundaries subject to topological constraints

  • * Corresponding author

    * Corresponding author 

Supported in part by NSF Grant DMS 1500771, a Simons Fellowship, and Simons Foundation grant (601948, DJ). NK was partially supported by Proyecto FONDECYT Iniciación No. 11160981

Abstract Full Text(HTML) Figure(6) Related Papers Cited by
  • We discuss the extent to which solutions to one-phase free boundary problems can be characterized according to their topological complexity. Our questions are motivated by fundamental work of Luis Caffarelli on free boundaries and by striking results of T. Colding and W. Minicozzi concerning finitely connected, embedded, minimal surfaces. We review our earlier work on the simplest case, one-phase free boundaries in the plane in which the positive phase is simply connected. We also prove a new, purely topological, effective removable singularities theorem for free boundaries. At the same time, we formulate some open problems concerning the multiply connected case and make connections with the theory of minimal surfaces and semilinear variational problems.

    Mathematics Subject Classification: Primary: 35R35, 35B08, 35D40, 53A10; Secondary: 35J61.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  Mathematica plot of the free boundary of the double hairpin solution $ H_a(z) $ for $ a = 1/4 $, $ a = 1 $ and $ a = 2 $. Note that $ z = x_1 + i x_2 $ and $ x_2 $ is the horizontal axis in the diagram

    Figure 2.  An illustration of the three cases for the free boundary $ F(u)\cap B_r(z) $ of a solution $ u $ having simply connected positive phase $ \mathbb{D}^+(u) $

    Figure 3.  Illustrating $ \Omega $ in Case 4 of the proof of Lemma 3.6, whose existence is ruled out

    Figure 4.  The conformal diffeomorphism $ U_a = H_a + i \tilde{H}_a $ mapping the right half of the positive phase $ \mathcal{D}_a = \Omega_a \cap \{x_1>0\} $ onto the slit domain $ \mathcal{S}_a $

    Figure 5.  Mathematica plot of the free boundary of the Scherk solution $ S_s(x_1, x_2) $ for asymptotic slopes $ s = 1/8 $, $ s = 1/2 $ and $ s = 7/8 $. Note that in the diagram $ x_2 $ is the horizontal axis

    Figure 6.  Mapping the subdomain $ \mathcal{D}^{\text{BSS}}_s $ of the positive phase of the Scherk solution $ S_s $ conformally onto the strip $ \mathcal{S}_l $ under $ U_s^{\text{BSS}} = S_s + i \tilde{S}_s. $ Note that $ Q_{\pm} $ is a saddle point of $ S_s $ with $ Q_{\pm}A_{\pm} $ and $ Q_{\pm}E_{\pm} $ being a steepest descent and a steepest ascent path from $ Q_{\pm} $, respectively

  • [1] H. W. Alt and L. A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325 (1981), 105-144. 
    [2] H. W. AltL. A. Caffarelli and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc., 282 (1984), 431-461.  doi: 10.1090/S0002-9947-1984-0732100-6.
    [3] G. BakerP. Saffman and J. Sheffield, Structure of a linear array of hollow vortices of finite cross-section, Journal of Fluid Mechanics, 74 (1976), 469-476.  doi: 10.1017/S0022112076001894.
    [4] H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in unbounded Lipschitz domains, Comm. Pure and Appl. Math., 50 (1997), 1089-1111.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.
    [5] L. A. Caffarelli and S. Salsa, A Geometric Approach to Free Boundary Problems, vol. 68 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2005. doi: 10.1090/gsm/068.
    [6] L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅰ. Lipschitz free boundaries are $C^{1, \alpha}$, Rev. Mat. Iberoamericana, 3 (1987), 139-162.  doi: 10.4171/RMI/47.
    [7] L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅲ. Existence theory, compactness, and dependence on $X$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 15 (1988), 583–602 (1989).
    [8] L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Ⅱ. Flat free boundaries are Lipschitz, Comm. Pure Appl. Math., 42 (1989), 55-78.  doi: 10.1002/cpa.3160420105.
    [9] O. Chodosh and D. Maximo, On the topology and index of minimal surfaces, Journal of Differential Geometry, 104 (2016), 399-418.  doi: 10.4310/jdg/1478138547.
    [10] H. I. Choi and R. Schoen, The space of minimal embeddings of a surface into a three-dimensional manifold of positive Ricci curvature, Inventiones Mathematicae, 81 (1985), 387-394.  doi: 10.1007/BF01388577.
    [11] T. H. Colding and W. P. Minicozzi Ⅱ, The Calabi-Yau conjectures for embedded surfaces, Annals of Mathematics, 167 (2008), 211-243.  doi: 10.4007/annals.2008.167.211.
    [12] T. H. Colding and W. P. Minicozzi Ⅱ, On the structure of embedded minimal annuli, International Mathematics Research Notices, 2002 (2002), 1539-1552.  doi: 10.1155/S1073792802112128.
    [13] T. H. Colding and W. P. Minicozzi Ⅱ, The space of embedded minimal surfaces of fixed genus in a 3-manifold. Ⅲ. Planar domains, Ann. of Math. (2), 160 (2004), 523–572. doi: 10.4007/annals.2004.160.523.
    [14] T. H. Colding and W. P. Minicozzi Ⅱ, The space of embedded minimal surfaces of fixed genus in a 3-manifold. Ⅳ. Locally simply connected, Ann. of Math. (2), 160 (2004), 573–615. doi: 10.4007/annals.2004.160.573.
    [15] A. Farina and E. Valdinoci, Flattening results for elliptic PDEs in unbounded domains with applications to overdetermined problems, Archive for Rational Mechanics and Analysis, 195 (2010), 1025-1058.  doi: 10.1007/s00205-009-0227-8.
    [16] L. HauswirthF. Hélein and F. Pacard, On an overdetermined elliptic problem, Pacific J. Math., 250 (2011), 319-334.  doi: 10.2140/pjm.2011.250.319.
    [17] D. Jerison and N. Kamburov, Structure of one-phase free boundaries in the plane, International Mathematics Research Notices, 2016 (2016), 5922-5987.  doi: 10.1093/imrn/rnv339.
    [18] D. Jerison and K. Perera, Higher critical points in an elliptic free boundary problem, J. Geom Anal., 28 (2018), 1258-1294.  doi: 10.1007/s12220-017-9862-8.
    [19] D. KhavinsonE. Lundberg and R. Teodorescu, An overdetermined problem in potential theory, Pacific J. Math., 265 (2013), 85-111.  doi: 10.2140/pjm.2013.265.85.
    [20] Y. Liu, K. Wang and J. Wei, On one phase free boundary problem in $\mathbb{R}^n$, preprint, arXiv: 1705.07345.
    [21] Y. Liu, K. Wang and J. Wei, Half space theorem for the Allen-Cahn equation, preprint, arXiv: 1901.07671.
    [22] W. H. Meeks Ⅲ and H. Rosenberg, The uniqueness of the helicoid, Annals of Mathematics, 161 (2005), 727-758.  doi: 10.4007/annals.2005.161.727.
    [23] A. RosD. Ruiz and P. Sicbaldi, A rigidity result for overdetermined elliptic problems in the plane, Communications on Pure and Applied Mathematics, 70 (2017), 1223-1252.  doi: 10.1002/cpa.21696.
    [24] A. Ros and P. Sicbaldi, Geometry and topology of some overdetermined elliptic problems, J. Differential Equations, 255 (2013), 951-977.  doi: 10.1016/j.jde.2013.04.027.
    [25] R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, Journal of Differential Geometry, 18 (1983), 791-809.  doi: 10.4310/jdg/1214438183.
    [26] M. Traizet, Classification of the solutions to an overdetermined elliptic problem in the plane, Geom. Funct. Anal., 24 (2014), 690-720.  doi: 10.1007/s00039-014-0268-5.
    [27] K. Wang, The structure of finite Morse index solutions to two free boundary problems in $\mathbb{R}^2$, preprint, arXiv: 1506.00491.
    [28] K. Wang and J. Wei, On Serrin's overdetermined problem and a conjecture of Berestycki, Caffarelli and Nirenberg, Comm. Partial Differential Equations, 44 (2019), 837–858, arXiv: 1502.04680. doi: 10.1080/03605302.2019.1611846.
    [29] K. Wang and J. Wei, Finite Morse index implies finite ends, Comm. Pure Appl. Math., 72 (2019), 1044–1119, arXiv: 1705.06831. doi: 10.1002/cpa.21812.
    [30] G. S. Weiss, Partial regularity for weak solutions of an elliptic free boundary problem, Comm. Partial Differential Equations, 23 (1998), 439-455.  doi: 10.1080/03605309808821352.
    [31] B. White, Curvature estimates and compactness theorems in 3-manifolds for surfaces that are stationary for parametric elliptic functionals, Inventiones Mathematicae, 88 (1987), 243-256.  doi: 10.1007/BF01388908.
  • 加载中



Article Metrics

HTML views(1057) PDF downloads(244) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint